×

zbMATH — the first resource for mathematics

Quadratic functional equation and inner product spaces. (English) Zbl 0836.39006
The aim of the paper is to characterize inner product spaces as those in which the square of the norm satisfies some functional equations. The author considers five such equations. Actually, the equations are solved in general, and in some important cases it is noticed that their only solutions are quadratic functionals (i.e. functionals satisfying the Jordan-von Neumann identity).

MSC:
39B52 Functional equations for functions with more general domains and/or ranges
39B22 Functional equations for real functions
15A63 Quadratic and bilinear forms, inner products
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. Aczel and J. Dhombres, Functional equations in several variables, Cambridge University Press, Cambridge, 1989.
[2] Dan Amir, Characterizations of inner product spaces, Dirkhäuser-Verlag, Basel, 1986. · Zbl 0617.46030
[3] J. Dhombres, Lectures on some aspects of functional equations, Chulalongkarn University, Bankok, 1979. · Zbl 0421.39005
[4] B.R. Ebanks, PL. Kannappan and P.K. Sahoo, A common gneralization of functional equations characterizing normed and quasi-inner product spaces, Canad. Math. Bull. Vol. 35(3), (1992), 321–327. · Zbl 0712.39021
[5] P. Jordan and J. von Neumann, On inner products in linear metric spaces, AM. Math (2), 36, Vol. 35; 719-723. · JFM 61.0435.05
[6] J. Röhmel, Eine Charakterisierung quadratischer Formen durch eine Funktionalgleichung, Aequationnes Math., Vol. 15, (1977), 163–168. · Zbl 0361.10021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.